A continuous finite element method with face penalty to approximate Friedrichs' systems
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 41 (2007) no. 1, p. 55-76

A continuous finite element method to approximate Friedrichs’ systems is proposed and analyzed. Stability is achieved by penalizing the jumps across mesh interfaces of the normal derivative of some components of the discrete solution. The convergence analysis leads to optimal convergence rates in the graph norm and suboptimal of order 1 2 convergence rates in the L 2 -norm. A variant of the method specialized to Friedrichs’ systems associated with elliptic PDE’s in mixed form and reducing the number of nonzero entries in the stiffness matrix is also proposed and analyzed. Finally, numerical results are presented to illustrate the theoretical analysis.

DOI : https://doi.org/10.1051/m2an:2007007
Classification:  65N30,  65N12,  74S05,  78M10,  76R99,  35F15
Keywords: finite elements, interior penalty, stabilization methods, Friedrichs' systems, first-order PDE's
@article{M2AN_2007__41_1_55_0,
     author = {Burman, Erik and Ern, Alexandre},
     title = {A continuous finite element method with face penalty to approximate Friedrichs' systems},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {41},
     number = {1},
     year = {2007},
     pages = {55-76},
     doi = {10.1051/m2an:2007007},
     zbl = {1129.65083},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2007__41_1_55_0}
}
Burman, Erik; Ern, Alexandre. A continuous finite element method with face penalty to approximate Friedrichs' systems. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 41 (2007) no. 1, pp. 55-76. doi : 10.1051/m2an:2007007. http://www.numdam.org/item/M2AN_2007__41_1_55_0/

[1] I. Babuška, The finite element method with penalty. Math. Comp. 27 (1973) 221-228. | Zbl 0299.65057

[2] I. Babuška and M. Zlámal, Nonconforming elements in the finite element method with penalty. SIAM J. Numer. Anal. 10 (1973) 863-875. | Zbl 0237.65066

[3] G.A. Baker, Finite element methods for elliptic equations using nonconforming elements. Math. Comp. 31 (1977) 45-59. | Zbl 0364.65085

[4] A. Bonito and E. Burman, A face penalty method for the three fields Stokes equation arising from Oldroyd-B viscoelastic flows, in Numerical Mathematics and Advanced Applications, ENUMATH Conf. Proc., Springer (2006). | MR 2303676 | Zbl 1119.76039

[5] E. Burman, A unified analysis for conforming and nonconforming stabilized finite element methods using interior penalty. SIAM J. Numer. Anal. 43 (2005) 2012-2033. | Zbl 1111.65102

[6] E. Burman and P. Hansbo, Edge stabilization for Galerkin approximations of convection-diffusion-reaction problems. Comput. Methods Appl. Mech. Engrg. 193 (2004) 1437-1453. | Zbl 1085.76033

[7] E. Burman and P. Hansbo, Edge stabilization for the generalized Stokes problem: a continuous interior penalty method. Comput. Methods Appl. Mech. Engrg. 195 (2006) 2393-2410. | Zbl 1125.76038

[8] E. Burman and B. Stamm, Discontinuous and continuous finite element methods with interior penalty for hyperbolic problems. J. Numer. Math (2005) Submitted (EPFL-IACS report 17.2005).

[9] Z. Cai, T.A. Manteuffel, S.F. Mccormick and S.V. Parter. First-order system least squares (FOSLS) for planar linear elasticity: Pure traction problem. SIAM J. Numer. Anal. 35 (1998) 320-335. | Zbl 0968.74061

[10] J. Douglas, Jr., and T. Dupont, Interior Penalty Procedures for Elliptic and Parabolic Galerkin Methods. Lect. Notes Phys. 58, Springer-Verlag, Berlin (1976). | MR 440955

[11] L. El Alaoui and A. Ern, Residual and hierarchical a posteriori estimates for nonconforming mixed finite element methods. ESAIM: M2AN 38 (2004) 903-929. | Numdam | Zbl 1077.65113

[12] A. Ern and J.-L. Guermond, Theory and Practice of Finite Elements. Appl. Math. Sci. 159, Springer-Verlag, New York, NY (2004). | MR 2050138 | Zbl 1059.65103

[13] A. Ern and J.-L. Guermond, Discontinuous Galerkin methods for Friedrichs' systems. I. General theory. SIAM J. Numer. Anal. 44 (2006) 753-778. | Zbl 1122.65111

[14] A. Ern and J.-L. Guermond, Discontinuous Galerkin methods for Friedrichs' systems. II. Second-order PDEs. SIAM J. Numer. Anal. 44 (2006) 2363-2388. | Zbl 1133.65098

[15] A. Ern and J.-L. Guermond, Discontinuous Galerkin methods for Friedrichs' systems. III. Multi-field theories with partial coercivity. SIAM J. Numer. Anal. (2006) Submitted (CERMICS report 2006-320). | Zbl 1119.65408

[16] A. Ern and J.-L. Guermond, Evaluation of the condition number in linear systems arising in finite element approximations. ESAIM: M2AN 40 (2006) 29-48. | Numdam | Zbl pre05038391

[17] R.S. Falk and G.R. Richter, Explicit finite element methods for symmetric hyperbolic equations. SIAM J. Numer. Anal. 36 (1999) 935-952. | Zbl 0923.65065

[18] K.O. Friedrichs, Symmetric positive linear differential equations. Comm. Pure Appl. Math. 11 (1958) 333-418. | Zbl 0083.31802

[19] F. Hecht and O. Pironneau, FreeFEM++ Manual. Laboratoire Jacques-Louis Lions, University Paris VI (2005).

[20] R.H.W. Hoppe and B. Wohlmuth, Element-oriented and edge-oriented local error estimators for non-conforming finite element methods. RAIRO Math. Model. Anal. Numer. 30 (1996) 237-263. | Numdam | Zbl 0843.65075

[21] M. Jensen, Discontinuous Galerkin Methods for Friedrichs Systems with Irregular Solutions. Ph.D. thesis, University of Oxford (2004).

[22] C. Johnson and J. Pitkäranta, An analysis of the discontinuous Galerkin method for a scalar hyperbolic equation. Math. Comp. 46 (1986) 1-26. | Zbl 0618.65105

[23] O. Karakashian and F. Pascal, A-posteriori error estimates for a discontinuous Galerkin approximation of second order elliptic problems. SIAM J. Numer. Anal. 41 (2003) 2374-2399. | Zbl 1058.65120

[24] P. Lesaint, Finite element methods for symmetric hyperbolic equations. Numer. Math. 21 (1973/74) 244-255. | Zbl 0283.65061

[25] P. Lesaint, Sur la résolution des systèmes hyperboliques du premier ordre par des méthodes d'éléments finis. Ph.D. thesis, University of Paris VI, France (1975).

[26] P. Lesaint and P.-A. Raviart. On a finite element method for solving the neutron transport equation, in Mathematical Aspects of Finite Elements in Partial Differential Equations, C. de Boors Ed., Academic Press (1974) 89-123. | Zbl 0341.65076